I met with Dr. Curley today. I was honest about not taking Tamoxifen and not even trying the Femara after picking it up from the pharmacy. We each said our piece, and we both validated the other person’s point of view. I agreed to *consider* trying the Femara after reconstructive surgery.
“…but you NEED to take it.”
I’ve heard this statement a lot over the past month or two. Whenever i tell a friend, a relative, or a doctor that i don’t like the side effects from Tamoxifen, their first response is reminding me that i “need to take it.”
So let me remind you about one of the things you probably love AND hate about me the most:
I do what i want.
Now tell me again what i “need” to do?
I get it. You don’t want my cancer to come back. We’re in the same boat with that one. Cancer treatment fucking sucks, and i would definitely like to avoid having to travel down that path ever again. But you know what else fucking sucks? Being miserable. Being miserable fucking sucks, and sometimes when you find yourself being miserable day after day after day, at some point it’s probably a good idea to figure out how to STOP being miserable.
Will Tamoxifen help me live longer? Possibly. I mean, that’s the point of the drug – to stop cancer cells from binding to my estrogen and thus being able to grow all throughout my body. However, it’s not 100% guaranteed. I could take that effin pill every day for ten years straight, but then still end up with cancer again at some point. And in the meantime, that pill just got to spend an entire decade wreaking havoc on my body and spirit. I mean, i’ve only been taking it for a few months, and this is what i’ve noticed:
- I gained 12 pounds in two months. My body fat was 1% away from being considered “overweight.” Fat deposits were collecting in my abdomen and thighs, in a way they hadn’t before.
- Joint pain was suddenly an issue. Seriously – joint pain? I am thirty-seven freaking years old. I am young and athletic. It shouldn’t hurt to stand up in the morning.
- My insomnia was becoming medication-resistant again, just like when i was going through chemotherapy. How many of you are okay with me doubling or tripling up on my sleeping meds on a regular basis? … ‘cuz that’s what i was doing multiple times per week.
- Hot flashes and night sweats infuriated me. I know it seems silly, but YOU try standing in a desert and having 18 hot flashes in one day and see if you’re not ready to kill the next person who looks at you strangely.
- Depression and anxiety cycles were creeping up on me more and more. You know what increases depression? Body image issues and lack of proper exercise. You know what increases anxiety? Insufficient amounts of sleep and lack of proper exercise. It’s all creating its own little cycle, and i’m standing here, watching it all go ’round and ’round, feeling powerless to stop it.
In the end, it’s not worth it to me. Many of you may not agree with my decision, but i’m choosing quality of life over quantity.
I haven’t taken the Tamoxifen since January 25. In these past three weeks, i’ve lost 6 pounds, seen a slight improvement in my sleep cycles, dealt with half as many hot flashes, and noticed how much better my emotions/moods have been. Dr. Curley prescribed me a different option, Femara, which i picked up from the pharmacy on January 30 but never bothered to even open. For now, i’m going to try to fight cancer recurrence through diet and exercise. Trying to completely eliminate sugar from my diet has been, HANDS DOWN, the hardest thing i’ve ever tried to do in my life, by the way … but i’d choose this battle over taking Tamoxifen any day.
After repeated Internet research, consultations with an oncology exercise specialist and an oncology nutritionist this week, five days of obsessive-compulsively logging my food and exercise, and a heart-to-heart with my oncologist, my fear has been validated:
The Tamoxifen is causing my weight gain.
9 pounds in six weeks. 12 pounds since October. This is not an acceptable option for me.
I requested to meet with Dr. Curley to discuss alternatives. “You need to be on Tamoxifen,” he tells me, before explaining to me once again that without taking a medication to block the estrogen in my body, my chances of recurrence are high. My particular cancer NEEDS estrogen to survive.
I stare at him, unblinking. “Yeah, yeah, i understand this … but i need YOU to understand that what i am currently doing to try to keep myself from gaining more weight is not sustainable, and it’s borderline unhealthy. Going to the gym 1.5-3 hours a day, 6-7 days a week, and eating 1500 calories or less is not going to work long term … and if i gain any more weight, you and i both know i will just abruptly stop taking these meds.”
We go back and forth about this for a while, stuck in our own perspectives of what is “best” for me. He sees “keeping the cancer away” as best for me. I see “being proud of what i look and feel like” as best for me. We are not on the same page; i get that. Still, in the end, i am the one who gets to make the decision, and i am not willing to take this drug for the next 9.5 YEARS if it’s adding 4-5 pounds a MONTH.
In the end, we reached a compromise. I agreed to take a smaller dosage of the drug every OTHER day. Meanwhile, he’s testing my blood to see if i am eligible for a different type of estrogen-blocking medication. I agreed to spend the next three weeks strictly abiding by the food and strength training plans that the oncology nutrition and exercise specialists laid out for me, and he agreed that we would figure out a different plan if i gain any more weight in those next three weeks.
I went home and hosted a book club social at my house that evening. I overindulged in food throughout the night, snacking continuously on cheese and crackers, vegetables and hummus, dark chocolate, 1/3 of a vegetarian burrito, and 4 ounces of tequila. 2,531 calories for the day – way over my daily limit, but hey, at least i burned 591 calories from being on the elliptical for an hour. That has to count for something, right??
This morning, the scale showed i had gained 2 pounds.
I didn’t take my Tamoxifen.